Weight loss supplement linked to liver failure

- Last updated on GMT

Related tags: Food and drug administration, Liver

A dietary supplement which claims to be an effective weight loss
agent has been linked to severe liver damage in seven healthy
people, according to research published in the US Annals of
Internal Medicine this week.

A dietary supplement which claims to be an effective weight loss agent has been linked to severe liver damage in seven healthy people, according to research published in the US Annals of Internal Medicine this week.

The supplement, called LipoKinetix and produced by Syntrax, of Cape Girardeau, Missouri, was withdrawn from sale last November by the US Food & Drug Administration (FDA) after a number of reports of liver injury and failure among people using the product.

Researchers from the FDA and Cedars-Sinai Medical Center in Los Angeles, California, led by Dr Joya T. Favreau, said they had investigated seven patients who had developed liver inflammation and discovered that all of them recovered after stopping LipoKinetix. None of the patients was taking prescription or over-the-counter drugs.

The researchers focused in detail on one case - a 20-year-old woman who developed symptoms such as fever, abdominal pain and jaundice. They said that tests had revealed a breakdown in the liver tissue after just two weeks of using the LipoKinetix supplement.

Although the evidence continued to suggest that the supplement was the cause of the liver damage, the researchers said it was still unclear exactly how this happened. None of the individual substances in LipoKinetix are known to be harmful to the liver, leading the researchers to conclude that it might be the interaction between them which proved harmful.

LipoKinetix contains norephedrine, a stimulant found in some diet foods, which has been linked to a higher risk of heart attacks or strokes. It also contains caffeine and yohimbine (made from tree bark), which has been linked to nausea, vomiting, abdominal pain and other symptoms, according to Dr Favreau.

Related topics: Research, Suppliers

Related news

Follow us

Products

View more

Webinars